Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 147, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2016, 5:10 AM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 5:10 AM MDT (11:10 UTC)
- Expired
- Jul 23, 2016, 5:27 AM MDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dewey County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 175 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3157 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -138 m²/s²
- 0-3 km storm-relative helicity
- -145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471 WUUS53 KABR 231110 SVRABR SDC041-117-119-231200- /O.NEW.KABR.SV.W.0147.160723T1110Z-160723T1200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 610 AM CDT SAT JUL 23 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA... NORTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 700 AM CDT/600 AM MDT/ * AT 610 AM CDT/510 AM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF MISSION RIDGE...OR 22 MILES SOUTHEAST OF EAGLE BUTTE... MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... LITTLE BEND REC AREA AROUND 540 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4470 10099 4487 10103 4499 10068 4477 10053 TIME...MOT...LOC 1110Z 253DEG 16KT 4482 10085 HAIL...1.00IN WIND...<50MPH $$ WISE
1 follow-up statement
533
WWUS53 KABR 231127
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 AM CDT SAT JUL 23 2016
SDC041-117-119-231137-
/O.CAN.KABR.SV.W.0147.000000T0000Z-160723T1200Z/
SULLY SD-STANLEY SD-DEWEY SD-
627 AM CDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SULLY...NORTH
CENTRAL STANLEY AND SOUTH CENTRAL DEWEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4470 10099 4487 10103 4499 10068 4477 10053
TIME...MOT...LOC 1124Z 253DEG 16KT 4484 10075
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:56 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 2:56 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 356 AM CDT SAT JUL 23 2016 .SHORT TERM...(Today through Monday Afternoon) Issued at 356 AM CDT SAT JUL 23 2016 Still dealing with a few showers and thunderstorms across the western CWA, but for the most part, it's actually been a pretty quiet night as far as thunderstorm activity goes. As the day progresses, frontal boundary will march eastward into the area with moderate to strong instability developing. Shortwave over the northern Rockies will continue to move east providing support for additional shower and thunderstorm development. Best 0-6km bulk shear resides across ND, but there is enough over our area to support strong to severe convection. Hi-res models trying to close in on a scenario which includes initial development of storms over ND within zone of ascent related to advancing shortwave. Upscale growth to an MCS or multiple storm clusters then seems likely as activity eventually moves into MN. How far south more organized and widespread convection makes it is the big question. Models suggesting more activity across ND where best bulk shear resides. Although, there should be some degree of activity over this CWA as well, and any storms that do form have the potential to be strong or severe. Activity will quickly move east into MN this evening as the front makes steady eastward progress. Much drier air will move in behind the front and Sunday will be warm, but fairly comfortable as dewpoints will be much lower than what we have seen this past week. The rest of the short term is rather quiet. High pressure moves in Sunday night with lows likely dipping into the 50s for many locations which is something we have not seen for several days now. Monday looks rather warm again as 850mb temps climb through the 20s C. Probably looking at mid to upper 90s once again over central SD. Although, with dewpoints likely remaining in the 50s, do not expect heat indices to climb over 100 degrees at this point. .LONG TERM...(Monday Evening through Friday) Issued at 356 AM CDT SAT JUL 23 2016 Quasi-zonal flow aloft will transition to a weak trough and northwest flow by the end of the period. A number of shortwaves moving through the flow coupled with persistent weak sfc low pressure will bring continued chances for showers and thunderstorms through the extended. Temperatures will trend down through the week, starting with high in the mid 80s to lower 90s and ending with highs around 80. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1224 AM CDT SAT JUL 23 2016 Scattered showers and thunderstorms are possible across the far western CWA into the overnight hours. Additional thunderstorm development is expected on Saturday, beginning across the west in the morning and spreading during the day then exiting the CWA to the east by early evening. MVFR cigs and vsbys are possible with the thunderstorms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 23, 4:08 AM MDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT SAT JUL 23 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT SAT JUL 23 2016 /408 AM MDT SAT JUL 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING ACROSS CENTRAL SOUTH DAKOTA. ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE DAY...ESPECIALLY OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON HOURS. THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM SOUTH CENTRAL THROUGH EAST CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TMT
In the hours before
Special weather statement, Jul 23, 3:55 AM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM MDT SAT JUL 23 2016
SDZ015-033-231045-
DEWEY SD-STANLEY SD-
355 AM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND WESTERN
DEWEY COUNTIES UNTIL 445 AM MDT...
AT 354 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREEN GRASS...OR 8 MILES NORTH OF EAGLE BUTTE...MOVING NORTH AT
30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...ISABEL...WHITE HORSE...GREEN GRASS...
BEAR CREEK...LITTLE MOREAU REC AREA AND PARADE.
LAT...LON 4504 10148 4538 10149 4539 10147 4541 10147
4538 10078 4468 10085 4471 10114 4499 10114
4500 10150 4503 10150
TIME...MOT...LOC 0954Z 185DEG 25KT 4511 10118
WISESpecial weather statement, Jul 23, 5:02 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 AM CDT SAT JUL 23 2016
SDZ015-033-034-231145-
SULLY SD-DEWEY SD-STANLEY SD-
602 AM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SULLY...NORTH
CENTRAL STANLEY AND CENTRAL DEWEY COUNTIES UNTIL 645 AM CDT/545 AM
MDT/...
AT 602 AM CDT/502 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RIDGEVIEW...OR 22 MILES EAST OF EAGLE
BUTTE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITE HORSE...MISSION RIDGE...RIDGEVIEW...LAKE OAHE...TIOSPAYE TOPA
SCHOOL...LAPLANT AND PARADE.
LAT...LON 4542 10098 4516 10037 4467 10076 4478 10114
4499 10114 4499 10121
TIME...MOT...LOC 1102Z 212DEG 19KT 4505 10078
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:13 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 11:33 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 42 min |
| Jul 23, 12:15 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 15 min |
| Jul 23, 3:55 AM MDT | Special Weather Statement | ABR | Dewey | 50 min |
| Jul 23, 4:00 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Stanley | 23 min |
| Jul 23, 5:02 AM MDT | Special Weather Statement | ABR | Dewey | 43 min |
| Jul 23, 5:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 28 min |
| Jul 23, 6:06 AM MDT | Special Weather Statement | ABR | Codington, Deuel, Grant, Hamlin | 39 min |
| Jul 23, 6:21 AM MDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 17 min |
| Jul 23, 6:40 AM MDT | Special Weather Statement | ABR | Sully | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.